What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 27, 1:39 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 27, 1:39 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
239 PM CDT Sat Mar 27 2021
.SHORT TERM...
/Updated at 113 PM CDT Sat Mar 27 2021/
Today through Sunday.
Broad upper-level ridging is positioned over the Western Caribbean
Sea while a sharp trough was moving out of the Four Corners states
into Texas. The trough will quickly move east, becoming
positioned over the Ohio and Tennessee Valley regions later in the
day on Sunday.
A stationary front was analyzed roughly along the
Alabama/Tennessee state line and will lift northward into the Ohio
River Valley region this evening. A strong cold front will
approach the Mid- South region tonight and will move into
Northwest Alabama in the early pre-dawn hours Sunday morning. The
front will continue moving southeast, clearing the forecast area
by Sunday evening.
Hazardous Weather Concerns.
Ample instability will exist ahead of the approaching cold front
and strong forcing aloft will encourage thunderstorm development
with the most intense convection expected to exist just to our
north over the Tennessee Valley region. With that said, isolated
severe storms will be possible across all of Central Alabama from
early Sunday morning northwest to mid to late Sunday afternoon
southeast. Instability values are sufficient for deep convection
and a strong level jet along with decent upper level support will
encourage thunderstorm development. Wind profiles will be
sufficient for a few tornadoes northwest and north early through
late Sunday morning, generally across the northern portion of the
forecast area. These dynamics and favorable shear environment will
be departing to the east as we progress through the day, so the
tornado risk will decrease with time as the cold front and line of
storms advance further southeast across the area. Strong surface
destabilization is expected across the south and southeast, which
will result in storm intensification with time as we proceed from
midday through the afternoon hours. The concern for damaging winds
and large hail will grow with time across the southeast due to
the further increasing instability through the day on Sunday.
While a brief tornado southeast can not be fully ruled out, the
potential is low compared to across the northwest and northern
counties Sunday morning. As the cold front moves through, a few
lingering showers are expected, but the atmosphere will stabilize
quickly as cold air advection ensues.
Today.
Expect partly cloudy skies with isolated showers. There will a
chance for a thunderstorm or two, but potential remains low. Highs
will range from around 80 north to the mid 80s south. South winds
will be gusty at times from 10 to 20 mph with gusts to 25 mph at
times.
Tonight.
Expect increasing clouds from the north tonight with a few
isolated showers north and central. Lows will range from the lower
60s northwest to the upper 60s south. Winds will be breezy out of
the south 10-15 mph with gusts to 20 mph at times.
Sunday.
Cloudy skies are forecast as a line of showers and thunderstorms
moves southeast across the area. Some storms may be severe. Winds
will be gusty 10-20 mph with gusts to 25 mph from the south ahead
of the front followed by gusty northwest winds 10-20 mph with
gusts to 25 mph behind the cold front. Highs will range from the
mid 60s northwest to around 80 southeast.
05
.LONG TERM...
/Updated at 0212 PM CDT Sat Mar 27 2021/
Sunday night through Friday.
Any remaining showers should be exiting the southeast counties
early Sunday evening. Much cooler and drier air will overspread
the area Sunday night and Monday with lows in the 40s and highs in
the 60s. A warm front will lift northward Monday night with a
chance of showers across the southern counties. Mostly cloudy
Tuesday with scattered showers and thunderstorms, with better
chances of rain south of I-20. Increasing rain chances Tuesday
night across north Alabama as low level southerly flow increases
ahead of an approaching short wave trof. A strong cold front will
push through Central Alabama on Wednesday producing widespread
showers and thunderstorms. There is small window across the
southern counties Wednesday afternoon when surface based
instability may be high enough for a low end severe threat, but
confidence too low at this time to include in forecast. A much
colder air mass will overspread the area Thursday and Friday.
Guidance has been fairly consistent with forecasting lower 30s
across the northern counties for Friday morning, and confidence
increasing for a light freeze.
58/rose
Previous long-term discussion:
/Updated at 0350 AM CDT Sat Mar 27 2021/
Sunday night through Tuesday.
With the cold front stalled across the Gulf of Mexico, surface high
pressure and much drier, northerly flow will move into the area and
provide at least one day of pleasant Spring weather on Monday
starting off in the 40s then warming into the upper 60s/lower 70s
under mostly sunny skies. The weather becomes active again on
Tuesday as the low-level ridge builds further to our east and
southerly flow returns to the area. The stalled front to our south
will begin lifting northward as an effective warm front in response
to broad troughing over the Central CONUS. Expect an uptick in
showers and a few thunderstorms across the area by Tuesday afternoon
& night as warm, moist air advects inland. At the same time, a cold
front will be racing into the Lower MS Valley as the associated
surface low moves through Ontario.
Wednesday through Friday.
A complex of widespread showers and thunderstorms will spread across
Central AL through the day on Wednesday as the cold front sweeps
through the area. Latest model guidance has trended towards better
agreement in terms of the timing with this system and generally
centers the cold front just to the northwest of the I20/59 corridor
by midday. As dewpoints rise to near 70 degrees Wednesday afternoon,
a corridor of unstable air (MUCAPE ~1500 J/kg) would combine with
strong, nearly unidirectional shear to provide a means of organized
updrafts and the potential for some strong storms which could
produce damaging winds and large hail. However, there are some
questions regarding how far north the warm front lifts before the
cold front moves through. Guidance seems to suggest the best
potential for strong storms would reside over the southern half of
Central AL or more so the coastal areas to our south. Will hold
off on adding a severe threat to the forecast until we have a
better understanding of the evolution of the warm front which will
undoubtedly have large implications on the mesoscale environment.
Otherwise, broad ridging builds in behind this system on Thursday
through the end of the week, and we'll see much cooler, dry air
move back into the Southeast with highs in the 50s and 60s. Lows
Thursday & Friday mornings will drop into the mid 30s, potentially
near freezing in our northern locations, so we'll need to assess
the potential for frost if this trend continues.
86
&&
.AVIATION...
18Z TAF Discussion.
VFR conditions will prevail through this evening.
Expect scattered clouds with a few showers this afternoon. There
will be a very small chance for an isolated thunderstorm, but
probabilities for a few showers and an isolated storm are too low
to include at any terminal location. Low-level winds will be gusty
out of the south 12-24 kts at times.
Clouds will increase from northwest to southeast after midnight as
a cold front nears from the northwest. Expect increasing chance
for RA and TSRA, impacting the northern terminals around from
generally 09z to the end of this cycle. Southern terminals will
begin to be impacted generally toward 15z and extending beyond
this cycle. Expect a few severe storms with damaging winds and
hail potential as the storms move across the area. Low-level winds
will shift out of the northwest behind the front with gusts 10-20
kts at time through the afternoon Sunday.
05
&&
.FIRE WEATHER...
Moist and mild conditions overnight with south winds 10-15 mph.
Little or no rain expected before midnight, but increasing rain
chances after midnight northwest as a cold front approaches the
area. A band of showers and thunderstorms will track southeast
across the area on Sunday. Some of the storms may be severe.
Cooler with no rain Sunday night or Monday. Increasing rain
chances Tuesday and Tuesday night as a warm front lifts northward.
Showers likely and a chance of storms on Wednesday. No fire
weather concerns due to moist ground fuels and high RH values.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 66 70 37 67 44 / 40 100 10 0 10
Anniston 66 73 40 70 47 / 20 100 10 10 10
Birmingham 66 70 40 68 49 / 30 100 10 0 10
Tuscaloosa 68 71 41 68 48 / 30 100 10 10 10
Calera 67 72 41 68 49 / 20 100 10 10 10
Auburn 64 76 43 68 52 / 10 100 10 10 30
Montgomery 68 78 45 71 53 / 10 100 10 10 20
Troy 67 80 46 71 54 / 10 100 20 10 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Mar 27, 12:09 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
109 PM CDT Sat Mar 27 2021
ALZ011>015-017>050-282115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
109 PM CDT Sat Mar 27 2021
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Minor flooding will occur along portions of the Tombigbee, Cahaba,
Coosa, Locust Fork, and Black Warrior River Basins.
Severe storms may develop across the northwestern portions of Central
Alabama after midnight. Areas impacted before sunrise should be
generally west of Interstate 65 and north of Interstate 20. Large
hail, damaging winds, and isolated tornadoes are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A line of thunderstorms will track southeast across Central Alabama
through 4 PM Sunday. There is small risk of severe storms with a
threat of large hail and damaging winds.
Minor flooding will continue along portions of the Tombigbee,
Cahaba, Coosa, Locust Fork, and Black Warrior River Basins this
weekend and into early next week.
A light freeze is possible Friday morning across areas along and
north of I-20.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
late tonight and into Sunday.
In the hours before
Local storm report, Mar 27, 2:03 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL 1 W CLANTON 32.84N 86.64W
03/25/2021 E1.25 INCH CHILTON AL PUBLIC
LASTED ABOUT 3 MINUTES.
&&
DAVISLocal storm report, Mar 27, 2:10 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD 2 W WARRIOR 33.81N 86.84W
03/25/2021 JEFFERSON AL PUBLIC
WARRIOR JASPER ROAD IMPASSABLE.
&&
DAVISLocal storm report, Mar 27, 2:13 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD MAYTOWN 33.53N 87.00W
03/25/2021 JEFFERSON AL FIRE DEPT/RESCUE
ROAD IMPASSABLE BEHIND MAYTOWN FIRE STATION.
&&
DAVISLocal storm report, Mar 27, 2:32 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HAIL 1 SSE GARDENDALE 33.64N 86.81W
03/25/2021 E1.75 INCH JEFFERSON AL PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 1 SSE
GARDENDALE. SOCIAL MEDIA PICTURE OF HAIL AT
LEAST GOLF BALL SIZE NEAR GARDENDALE.
&&
DAVISSpecial weather statement, Mar 27, 2:51 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
351 PM CDT Sat Mar 27 2021
ALZ013-015-023-272115-
Fayette AL-Walker AL-Tuscaloosa AL-
351 PM CDT Sat Mar 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...NORTH
CENTRAL TUSCALOOSA AND SOUTHEASTERN FAYETTE COUNTIES UNTIL 415 PM
CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boley Springs, or 17 miles southwest of Cordova, moving northeast at
45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, Cordova, Dora, Parrish, Oakman, Gorgas Steam Plant, Burnwell,
Beloit, Gorgas, Whitson, Goodsprings, Barney, Wiley, The Wye and
Tutwiler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3385 8721 3369 8706 3361 8717 3361 8718
3360 8718 3360 8719 3359 8720 3342 8743
3361 8755
TIME...MOT...LOC 2050Z 231DEG 39KT 3359 8741
32/DavisSpecial weather statement, Mar 27, 3:10 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
410 PM CDT Sat Mar 27 2021
ALZ015-024-272200-
Walker AL-Jefferson AL-
410 PM CDT Sat Mar 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALKER AND NORTHWESTERN
JEFFERSON COUNTIES UNTIL 500 PM CDT...
At 410 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parrish to 7 miles northwest of Oak Grove.
Movement was northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Jasper, Gardendale, Fultondale, Sumiton, Cordova, Dora, Adamsville,
Warrior, Kimberly, Graysville, Morris, Brookside, Parrish, Sipsey,
Maytown, West Jefferson, Cardiff, Gorgas Steam Plant, Gorgas and
Rocky Hollow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3391 8708 3390 8710 3389 8709 3389 8701
3387 8700 3386 8696 3382 8695 3382 8693
3384 8688 3384 8686 3364 8675 3349 8727
3351 8726 3351 8728 3374 8737 3392 8708
TIME...MOT...LOC 2110Z 241DEG 31KT 3370 8730 3354 8723
32/Davis